Alert archive / Mississippi / Flash Flood Watches in 2013

Flash Flood Watch 9, NWS Jackson, MS

March 23, 201330 counties in Mississippi; 5 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood watch at Mar 23, 2013, 10:48 AM CDT for 30 counties in Mississippi; 5 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Mar 23, 2013, 2:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2013, 10:48 AM CDT (15:48 UTC)
In effect from
Mar 23, 2013, 2:00 PM CDT
Expired
Mar 24, 2013, 1:00 AM CDT
In force
11 hr
Issued by
NWS Jackson, MS
Flood severity
None
All 37 counties

Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Leflore County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 81 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Mar 23, 7:50 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 23, 7:50 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
750 AM CDT SAT MAR 23 2013

.UPDATE...SOME PATCHY DENSE FOG WAS NOTED ACROSS THE REGION ON MDOT
CAMERA SITES. SO HAVE PUT IN PATCHY DENSE FOG FOR THE ARKLAMISS UNTIL
MID-LATE MORNING./17/

./PREVIOUS DISCUSSUION...358 AM CDT SAT MAR 23 2013

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...ARM FRONT POSITIONED FROM
CNTRL LA TO NE LA NEWD INTO THE DELTA REGION OF MS. AN ELEVATED WARM
FRONT AND ELEVATED ISENTROPIC LIFT PRODUCING HEALTHY STORMS ACROSS
NCNTRL MS ARE FORECAST TO WEAKEN WITH TIME DURING THE EARLY MORNING
HOURS BEFORE ISENTROPIC FORCING BEGINS TO STRENGTHEN FROM THE SOUTH
BY EARLY AFTERNOON INTO THE EVENING. ALTHOUGH DISCREPANCIES
CONTINUE...MODELS GENERALLY AGREE ON INCREASING FORCING THIS
AFTERNOON AND EVENING. UPPER FLOW BACKS AHEAD OF A DIGGING UPPER
WAVE...REFLECTED AT LOWER LEVELS BY AN APPROACHING 850 MB TROUGH THAT
PIVOTS INTO THE REGION AND AN ASSOCIATED SURFACE LOW FORECAST TO
PIVOT INTO SWRN ZONES AROUND 23/00Z. THE GFS IS CURRENTLY MORE
INVASIVE IN LIFTING THE SURFACE LOW AS FAR N AS THE I-20 CORRIDOR IN
ERN MS WHILE THE EURO KEEP THE SURFACE LOW IN THE VICINITY OF HIGHWAY
84 ACROSS SERN MS. THE EVENTUAL EVOLUTION OF THE LOW TRACK WILL
DETERMINE THE NWD EXTENT OF THE BETTER SURFACE BASED CAPE AND HIGHER
0-1 KM SHEAR FOR THE BETTER TORNADO RISK. THE WARM FRONT CURRENTLY
POSITIONED ACROSS THE REGION IS FORECAST TO PIVOT SLOWLY SWD EARLY
TODAY...DEWPOINTS GRADUALLY INCREASING TO ITS SOUTH DURING THE
AFTERNOON AND EARLY EVENING AHEAD OF THE APPROACHING SURFACE LOW.
ALTHOUGH BOTH SURFACE BASED AND ELEVATED CAPE WILL BE MAXIMIZED ALONG
AND S OF THE BOUNDARY AND SURFACE LOW TRACK...ELEVATED CAPE AND 850
MB DEWPOINTS WILL REMAIN SUFFICIENT TO WARRANT A RISK OF SEVERE
STORMS ACROSS THE ENTIRE AREA...PARTICULARLY WITH INTENSE DEEP LAYER
SHEAR FORECAST AT AROUND 70 KTS FOR A LARGE PORTION OF THE AREA. BOTH
THE GFS AND EURO ALSO DEVELOP A JET MAX OVER THE AREA THIS AFTERNOON
AND EVENING THAT IS ACCOMPANIED BY A REGION OF STRONG UPPER
DIV...NOTICEABLY STRONGER AND FARTHER N ON THE GFS. WE WILL CONTINUE
THE RISK OF SEVERE STORMS FOR ALL OF THE FORECAST AREA TODAY AND THIS
EVENING. IN DEFERENCE TO THE POSSIBILITY OF A MORE NWD PUNCH OF
SURFACE MOISTURE AND SHEAR THE BETTER POTENTIAL FOR SEVERE
STORMS...INCLUDING TORNADOES...WILL BE CONTINUED ALONG AND S OF THE
I-20 CORRIDOR WITH THE CONTINUED CHANCE OF PRIMARILY LARGE HAIL AND
DAMAGING WINDS FOR AREAS NORTH OF I-20. PRECIPITABLE WATER VALUES
FORECAST FROM 1.4-1.7 INCHES TODAY INDICATE THE CONTINUING POTENTIAL
FOR HEAVY RAINFALL FOR ALL AREAS TODAY INTO THE EVENING HOURS.

THE RISK OF SEVERE STORMS WILL GENERALLY END BY MIDNIGHT WHEN THE
SURFACE LOW REACHES THE EAST MS BORDER. RAIN WILL DIMINISH
SIGNIFICANTLY BY SUNRISE SUNDAY WITH W/NW SURFACE/850 MB FLOW IN
PLACE BY 24/12Z. A STRONG SURFACE PRESSURE GRADIENT IS FORECAST TO
THE REAR OF THE SURFACE LOW EARLY SUNDAY MORNING. SUNDAY WILL BE A
WINDY DAY AND A WIND ADVISORY MAY BE NEEDED.

WITH A COUPLE OF WAVES NOTED UPSTREAM ON SATELLITE PIX AND UPPER
DIVERGENCE AND ISENTROPIC LIFT FORECAST TO DEVELOP IN DEEPENING
MOISTURE...RAIN CHANCES HAVE BEEN INCREASED OVER MOS POPS FOR TODAY.
TEMPERATURES FOR TODAY WILL BE DIFFICULT...AS THE EVOLUTION OF THE
WARM FRONTAL MOVEMENT TODAY AND THE DEGREE OF WARMING THAT DEVELOPS
S OF THE BOUNDARY IN INCREASING LOW LEVEL FLOW WILL STRONGLY
INFLUENCE READINGS. HAVE LOWERED TEMPS OVER NRN AND CENTRAL ZONES
FROM MOS NUMBERS. HOWEVER TEMPS MAY EASILY NEED TO BE ADJUSTED LATER
THIS MORNING.

.LONG TERM...MONDAY THROUGH SATURDAY...THINGS QUIET DOWN IN THE LONG
TERM AS STRONG HIGH PRESSURE BUILDS OVER THE AREA. MONDAY WILL BE A
COOL DRY DAY AS STRONG COLD AIR ADVECTION AND NORTHWESTERLY FLOW
PREVAIL UNDER MAINLY CLEAR SKIES. A COOL NIGHT IS ON TAP MONDAY
NIGHT WITH LOWS FALLING TO AROUND 30 DEGREES ACROSS MOST OF
THE AREA. LITTLE WILL CHANGE ON TUESDAY AS STRONG SURFACE HIGH
PRESSURE RIDGING CONTINUES ALONG WITH NORTHWEST FLOW. THE SURFACE
HIGH WILL MOVE OVER THE AREA BY TUESDAY NIGHT AND THIS WILL ALLOW
FOR THE WINDS TO BECOME CALM WITH STRONG RADIATIONAL COOLING
EXPECTED. LOWS WILL ONCE AGAIN FALL TO AROUND 30 DEGREES.

THE SURFACE HIGH WILL BEGIN TO SHIFT TO THE EAST OF THE AREA ON
WEDNESDAY AND WITH SLIGHTLY WARMER HIGH TEMPS AROUND 60 UNDER
CONTINUED MAINLY CLEAR SKIES. THE SURFACE HIGH WILL SHIFT EAST BY
THURSDAY AND THIS WILL ALLOW SOUTHERLY FLOW AND WARMER TEMPS TO
PREVAIL ACROSS THE AREA. MOISTURE WILL INCREASE ACROSS THE AREA ON
FRIDAY WITH INCREASING CHANCES FOR SHOWERS FRIDAY NIGHT AND SATURDAY
ALONG WITH WARMER TEMPERATURES. STUCK PRETTY CLOSE TO GUIDANCE TEMPS
THROUGH THE PERIOD...BUT DID CUT BELOW GUIDANCE LOWS A BIT IN THE
USUAL COOLER LOCATIONS MONDAY AND TUESDAY NIGHT./15/

&&

.AVIATION...SHOWERS CURRENTLY BRINGING IFR/MVFR CONDITIONS TO GLH/GWO AND
GTR THIS MORNING...WITH MAINLY IFR CONDITIONS IN LOW CIGS PREVAILING
ACROSS THE REMAINING TAF SITES. EXPECT THE BAND OF SHOWERS AND THUNDERSTORMS
TO SHIFT NORTH OF THE AREA THIS MORNING...BUT EXPECT MVFR/IFR CONDITIONS
IN LOW CLOUDS TO CONTINUE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
IS LIKELY THIS AFTERNOON AND EVENING AS A STRONG STORM SYSTEM MOVES
ACROSS THE AREA./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  56  65  32 /  79  82   7   4
MERIDIAN      72  58  69  33 /  85  89   8   4
VICKSBURG     66  55  64  34 /  75  75   7   3
HATTIESBURG   78  65  70  36 /  92  82   9   5
NATCHEZ       75  56  63  33 /  65  67   7   3
GREENVILLE    59  51  59  33 /  84  81   8   3
GREENWOOD     59  51  62  32 /  87  91  10   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/03
Hazardous weather outlook, Mar 23, 4:23 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
423 AM CDT SAT MAR 23 2013

LAZ015-016-023>026-MSZ043-047>066-072>074-240930-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
423 AM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND CENTRAL
AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A LOW
PRESSURE SYSTEM SWINGS ACROSS THE REGION INTO AN UNSTABLE AND
SHEARED AIR MASS. THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL
FOR DAMAGING WIND GUSTS AROUND 60 MPH AND LARGE GOLF BALL SIZE HAIL.
A FEW TORNADOES WILL ALSO BE POSSIBLE.

PERIODS OF HEAVY RAINFALL WILL OCCUR DURING THE AFTERNOON AND
EVENING ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. LOCAL
FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS AND WHERE
DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS
ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST AND
NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL GUSTS AROUND 40 MPH.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-240930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-
421 AM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND NORTH AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE TODAY AND THIS EVENING AS A
LOW PRESSURE SYSTEM APPROACHES AND PIVOTS ACROSS THE REGION INTO AN
UNSTABLE AIR MASS. THE MOST INTENSE STORMS WILL BE CAPABLE OF LARGE
GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO EXPECTED.

PERIODS OF HEAVY RAINFALL WILL OCCUR TODAY THROUGH THIS EVENING.
LOCAL FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS AND
WHERE DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS
ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST AND
NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL 40 TO 45 MPH GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

In the hours before

Local storm report, Mar 23, 6:57 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
657 AM CDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             ETHEL                   33.12N 89.46W
03/23/2013  E0.25 INCH       ATTALA             MS   EMERGENCY MNGR

0115 AM     HAIL             POSSUMNECK              33.14N 89.74W
03/23/2013  E0.25 INCH       ATTALA             MS   EMERGENCY MNGR

&&

DCOX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:38 AM CDTSpecial Weather StatementJANAttala, Holmes77 min
Mar 23, 2:05 AM CDTSpecial Weather StatementJANNoxubee70 min
Mar 23, 9:40 AM CDTRiver Flood WarningJANAttala, Holmes13 days
Mar 23, 12:30 PM CDTSpecial Weather StatementJANCovington30 min
Mar 23, 12:58 PM CDTSevere Thunderstorm WarningJANJones47 min
Mar 23, 1:43 PM CDTSpecial Weather StatementJANGrenada27 min
Mar 23, 3:21 PM CDTWind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more28 hr
Mar 23, 4:43 PM CDTSpecial Weather StatementJANRankin42 min
Mar 23, 5:15 PM CDTSpecial Weather StatementJANBolivar60 min
Mar 23, 5:16 PM CDTSpecial Weather StatementJANScott44 min
Mar 23, 5:31 PM CDTSevere Thunderstorm WarningJANBolivar, Washington59 min
Mar 23, 5:45 PM CDTSpecial Weather StatementJANLauderdale45 min
Mar 23, 5:51 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton39 min
Mar 23, 5:56 PM CDTSevere Thunderstorm WarningJANSunflower, Washington64 min
Mar 23, 6:04 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton41 min
Mar 23, 6:15 PM CDTSpecial Weather StatementJANNoxubee20 min
Mar 23, 6:22 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington38 min
Mar 23, 6:27 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale18 min
Mar 23, 6:30 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Sunflower45 min
Mar 23, 6:32 PM CDTSevere Thunderstorm WarningJANKemper58 min
Mar 23, 6:39 PM CDTSpecial Weather StatementJANYazoo31 min
Mar 23, 6:59 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 2 more46 min
Mar 22, 10:11 PM CDTSpecial Weather StatementJANMorehouse29 min
Mar 23, 5:48 PM CDTSevere Thunderstorm WarningJANMorehouse57 min
Mar 23, 6:07 PM CDTSevere Thunderstorm WarningJANMorehouse38 min
Mar 22, 10:23 PM CDTSpecial Weather StatementJANAshley, Chicot32 min
Mar 22, 11:02 PM CDTSpecial Weather StatementJANAshley28 min

Nearby

Flash Flood Watches in Mississippi, 2013Flash Flood Watches in Louisiana, 2013Flash Flood Watches in Arkansas, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.